What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 11:56 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 17, 11:56 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1256 PM EDT Fri Jul 17 2020
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1214 PM EDT Fri Jul 17 2020
Mid-level vorticity max continue to push northeastward through the
Ohio Valley this afternoon. Strong thunderstorms have developed
just east of the I-65 corridor. The storms did move through the
Louisville Metro, with heavy rainfall and quite a bit of lightning,
but wind gusts were relatively minor here at the office though a few
25-30 MPH gusts were not out of the question.
Mesoscale analysis reveals an unstable atmosphere across central and
east-central KY this afternoon. MLCAPE values are in the 2500-3500
J/Kg with bulk shear values of less than 20kts. With the storms
moving into this environment, we expect storms to maintain
themselves as they move eastward. Main threats will be torrential
rainfall, winds gusts to 35-45 MPH and intense cloud to ground
lightning. Some localized flood issues are possible, especially
where storms tend to train over the same area.
As to the forecast, will send a quick update shortly to increase
PoPs substantially over central/east-central KY for the afternoon.
PoPs look to be lowered across our NW CWA as that area will remain
under stronger NVA and subsidence on the back side of the current
perturbation moving through the region.
Issued at 1016 AM EDT Fri Jul 17 2020
Compact mid-level vorticity max is currently moving just north of
the Ohio River. On the front side of this feature, a batch of
convection is moving eastward down the I-64 corridor in southern IN.
Expect this activity to continue to move eastward and will move into
the metro Louisville area in the next 1-2 hours. Expect a period of
heavy rainfall as this moves through the metro.
Secondary area of convection has persisted mainly south of the WK
and BG Parkways. Expect the heaviest convection to move through
Marion/Boyle/Garrard/Madison counties over the next 1-2 hours.
High resolution CAMs are struggling with convection placement this
morning, but I expect them to gradually catch on with each new
hotstart. Nonetheless, we believe that Louisville's best chances of
rainfall will be this morning and into the very early afternoon. In
the wake of the convection, probably will see a bit less activity in
the afternoon across southern IN and far north-central KY. Main
convective corridor looks to shift more to areas along and south of
the WK/BG Parkways. Plan on keeping scattered PoP chances going
through the afternoon and very early evening. Lowered highs a bit
with afternoon highs ranging from the mid-upper 80s in the north to
the upper 80s to the lower 90s across southern KY.
&&
.Short Term...(Today and tonight)
Issued at 205 AM EDT Fri Jul 17 2020
A small upper wave over the middle Mississippi Valley early this
morning will move eastward along the length of Kentucky today. This
wave will help to generate clouds and spark scattered showers and
thunderstorms, particularly in southern Kentucky where there will
be the best combination of available moisture and instability. Deep
layer shear and mid-level lapse rates will be weak. With
precipitable water values peaking around two inches, locally heavy
downpours can be expected...but it does appear that the storms will
be fairly progressive. High temperatures should be in the upper 80s
to around 90.
The scattered afternoon storms will dissipate this evening, leading
to a quiet overnight period with rising surface pressure and calm
winds. Patchy fog will again be a possibility late with lows in the
lower and middle 70s.
.Long Term...(Saturday through Thursday)
Issued at 225 AM EDT Fri Jul 17 2020
Saturday - Tuesday
The weekend begins with zonal flow over the eastern two thirds of
the CONUS north of the Lower Ohio Valley. High pressure blankets
areas to the south. At the surface, high pressure is centered over
the Appalachians providing the Ohio Valley with a constant moisture
stream from the Gulf of Mexico. Surface low pressure will stay
centered over the Northern Plains. This overall picture changes
little until Tuesday with agreement in both the Euro and GFS. The
result is going to be hot temperatures from Saturday through
Tuesday. Everyone across the region should see 90s with urban areas
reaching the mid 90s. Heat indices are expected to go above 100 as
dewpoints stay in the low to mid 70s. The chance of diurnally
initiated pulse thunderstorms will remain with prime chances being
in the afternoon and evening hours.
Tuesday Night - Friday
Tuesday night into Wednesday will see a mildly amplified upper
trough axis pass from west to east, north of the Ohio River.
Expecting little changes to conditions through the Ohio Valley. A
few low pressure systems could get carried through the area on this
upper flow. There could be a slight increase in afternoon
precipitation potential over this few day period, but believe in
this environment, confidence is low in timing anything of value.
It's a safe bet it's going to remain hot with highs in the 90s, and
afternoon pulse thunderstorm chances will remain. Shear is minimal.
Typical summer weather, juicy, hot, and stagnant.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Fri Jul 17 2020
Weak mid-level wave continue to push through the Ohio Valley this
afternoon. KHNB/KSDF should remain dry with VFR conditions for the
remainder of the afternoon and evening. Scattered thunderstorms
will be possible at KLEX and KBWG through the afternoon and possibly
lingering into the early evening hours.
Patchy fog is expected to develop overnight. Current thinking is
that fog will be the worst between 18/08 and 18/12Z with rapidly
improving conditions after sunrise. Think the worst fog will be
over at KLEX and at KBWG depending on how much rain they see this
afternoon. Some patchy fog is possible over at KHNB as well, but
current thinking is that KSDF would not see all that much.
The outlook for Saturday calls for VFR conditions at all the
terminals.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update.......MJ
Short Term...13
Long Term....KDW
Aviation.....MJ
Hazardous weather outlook, Jul 17, 9:21 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1021 AM EDT Fri Jul 17 2020
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181430-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1021 AM EDT Fri Jul 17 2020 /921 AM CDT Fri Jul 17 2020/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected today. In addition to lightning,
locally heavy downpours will be the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Afternoon heat index values around 100 degrees are expected this
weekend.
Isolated to scattered thunderstorms will be possible each afternoon
and evening. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
MJ/13/KDW
In the hours before
Special weather statement, Jul 17, 10:50 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Fri Jul 17 2020
KYZ045-053-054-063>065-171615-
Hart-Marion-Taylor-Nelson-Larue-Green-
1150 AM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...SOUTHERN MARION...EASTERN HART AND TAYLOR COUNTIES...
At 1149 AM EDT/1049 AM CDT/, a strong thunderstorm was located 11
miles south of Hodgenville, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Munfordville,
Monroe, Bradfordsville, Raywick, Boundary Oak and Lobb.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8594 3757 8583 3758 8582 3758 8505
3719 8537
TIME...MOT...LOC 1549Z 269DEG 23KT 3742 8580
MJSpecial weather statement, Jul 17, 11:19 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
1219 PM EDT Fri Jul 17 2020
KYZ045-053-054-063>066-077-171645-
Hart-Marion-Taylor-Nelson-Casey-Larue-Adair-Green-
1219 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...MARION...EASTERN HART...TAYLOR...WEST CENTRAL CASEY AND
NORTHEASTERN ADAIR COUNTIES...
At 1219 PM EDT/1119 AM CDT/, a strong thunderstorm was located 10
miles south of Hodgenville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Monroe,
Bradfordsville, Raywick, Absher, Lobb and Romine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8580 3762 8578 3762 8505 3715 8507
3713 8508
TIME...MOT...LOC 1619Z 265DEG 24KT 3742 8571
MJSpecial weather statement, Jul 17, 11:32 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM EDT Fri Jul 17 2020
KYZ034-035-038>040-045>047-171730-
Shelby-Mercer-Woodford-Franklin-Spencer-Washington-Nelson-Anderson-
1232 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHERN SHELBY...
NORTHEASTERN NELSON...MERCER...WESTERN WOODFORD...ANDERSON...
WASHINGTON AND SOUTHWESTERN FRANKLIN COUNTIES...
At 1232 PM EDT, a strong thunderstorm was located near Taylorsville,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Taylorsville, Ballard,
Bloomfield, Willisburg, Mackville, Yoder and Wayside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3771 8480 3771 8539 3773 8540 3772 8542
3817 8536 3814 8473 3796 8473
TIME...MOT...LOC 1632Z 269DEG 22KT 3796 8536
MJSpecial weather statement, Jul 17, 12:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
112 PM EDT Fri Jul 17 2020
KYZ064-065-077-171745-
Taylor-Adair-Green-
112 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREEN...CENTRAL
TAYLOR AND NORTH CENTRAL ADAIR COUNTIES...
At 112 PM EDT/1212 PM CDT/, a strong thunderstorm was located near
Campbellsville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Campbellsville, Greensburg, Taylor County Airport, Spurlington, Bluff
Boom, Bengal, Arista, South Campbellsville, Romine and Wrights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3722 8551 3737 8554 3743 8528 3742 8527
3742 8526 3724 8520
TIME...MOT...LOC 1712Z 259DEG 25KT 3731 8542
CGSpecial weather statement, Jul 17, 12:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
141 PM EDT Fri Jul 17 2020
KYZ065-066-077-171815-
Taylor-Casey-Adair-
141 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR...
SOUTHWESTERN CASEY AND NORTHEASTERN ADAIR COUNTIES...
At 141 PM EDT/1241 PM CDT/, a strong thunderstorm was located near
Campbellsville, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Campbellsville, Knifley, Taylor County Airport, Bass, Clementsville,
Feathersburg, Pellyton, Arista, South Campbellsville and Merrimac.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8529 3737 8534 3743 8510 3719 8505
TIME...MOT...LOC 1741Z 261DEG 20KT 3730 8525
CG
Special weather statement, Jul 17, 12:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
144 PM EDT Fri Jul 17 2020
KYZ040-041-047>049-056-057-171845-
Mercer-Woodford-Fayette-Jessamine-Clark-Madison-Garrard-
144 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MERCER...SOUTHEASTERN
WOODFORD...NORTHWESTERN GARRARD...SOUTHWESTERN CLARK...JESSAMINE...
MADISON AND SOUTHEASTERN FAYETTE COUNTIES...
At 144 PM EDT, a strong thunderstorm was located 8 miles west of
Nicholasville, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lexington, Richmond, Nicholasville, Harrodsburg, Veterans Park,
Harris Ferry, Wilmore, Burgin, Peytontown and Valley View.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3785 8408 3784 8409 3784 8410 3782 8412
3781 8412 3782 8410 3781 8409 3779 8409
3778 8411 3777 8410 3762 8413 3773 8484
3799 8477 3794 8406
TIME...MOT...LOC 1744Z 277DEG 29KT 3785 8471
MJ